By Paul M. Dake, M.D.
Q: Last week, I saw my doctor to get a refill on a chronic pain medication called Norco (a combination of hydrocodone and acetaminophen [generic Tylenol]); I have also been taking Xanax, for nervousness, for several years. For the first time, my doctor told me I will have to stop one or the other of these two medications, but didn’t explain why, other than mentioning the words “interactions” and “risk”. He has been my doctor for at least 10 years and originally started me on both of these medications. Why the sudden change in his attitude about these medications?
A: As more and more people have died of opiate overdoses across the United States, the CDC (Centers for Disease Control) and DEA (Drug Enforcement Administration) have been studying the factors that these individuals have in common, in hopes of stopping this epidemic. They have learned that taking the two medications you mention, together, was a factor in nearly 80% of these deaths in the last 6 years.
This knowledge is being conveyed to primary care providers (doctors, nurse practitioners, and physician assistants) on the “front lines”, who are prescribing most of these medications, by publishing study results in medical journals and sponsoring webinars, in which providers log into a conference presentation over the internet.
Every doctor in the state of Michigan will have to attend educational conferences on this topic to maintain their licensure by the end of this calendar year. In fact, I took part in an all-day webinar on this topic just this past week.
It appears that your doctor is putting his new knowledge to work to help you avoid a serious, and possibly fatal, health problem.
I want to thank Melvin D. for this question; if you have any particular topic you would like to hear more about, please message me at firstname.lastname@example.org.
To learn more about this topic, visit the American Academy of Family Physicians’ website familydoctor.org, where you can click on the “I would like to find” box and enter “opioid addiction”.